Colorado, 2010

Avalanche in Colorado, March 19, 2010

March 19, 2010 · NWS PUB · 1 event in 1 county or zone

Two men were buried and perished when up to 2 1/2 feet of snow slid off a cabin roof 17 miles west of Creede. This was the first instance of a fatal roof avalanche since 1996 in Vail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Two men were buried and perished when up to 2 1/2 feet of snow slid off a cabin roof 17 miles west of Creede. This was the first instance of a fatal roof avalanche since 1996 in Vail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 19, 4:36 AM MST, 7 hours 24 minutes earlier.

Area forecast discussion, Mar 19, 4:36 AM MST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
536 AM MDT FRI MAR 19 2010

.SHORT TERM...
(TODAY AND TONIGHT)

...SNOW TO SPREAD QUICKLY SOUTH ACROSS THE REGION THIS MORNING...

MORNING SATELLITE PICTURES AND RADAR LOOPS SHOW A BROAD BAROCLINIC
ZONE ORGANIZING ALONG A DIAGONAL EXTENDING FROM NORTHWEST COLORADO
INTO NORTH CENTRAL AND NORTHEAST COLORADO.  THERE IS SNOW UNDER THIS
BAND AT THE PRESENT TIME...AND PRECIPITATION WILL CONTINUE TO BECOME
MORE WIDESPREAD...MORE INTENSE AND BETTER ORGANIZED AS IT SHIFTS
SOUTH INTO SOUTHWEST AND SOUTHEAST COLORADO EARLY THIS MORNING.
SO...THE STORM IS STILL ON ITS WAY ALTHOUGH NOT A LOT HAS HAPPENED
DOWN OUR WAY SO FAR.  HAVE LEFT HIGHLIGHTS AS THEY APPEARED IN THE
EVENING FORECAST IN TACT...ALTHOUGH I HAVE TRIMMED AMOUNTS DOWN IN
MANY CASES...BASED ON THE LATEST MODEL RUNS WHICH ARE TENDING TO
SHIFT THE MAIN PRECIPITATION BAND SOUTHWARD A LITTLE QUICKER THAN IN
PREVIOUS RUNS.  THIS WILL HAVE THE EFFECT OF LESSENING ACCUMULATIONS
SOME...ESPECIALLY ACROSS THE LOWER ELEVATIONS.  ALSO...WITH THIS
QUICKER MOVEMENT OF THINGS...IT LOOKS LIKE THE SYSTEM WILL WIND DOWN
A LITTLE QUICKER THAN PREVIOUS THOUGHT...WITH MOST OF THE ACTIVITY
LIKELY DIMINISHING AFTER MIDNIGHT TONIGHT.

WHILE THIS SYSTEM DOES APPEAR AS THOUGH IT WILL SHIFT SOUTH A LITTLE
QUICKER THAN PREVIOUSLY THOUGHT...THERE WILL STILL BE SEVERAL
HOURS OF SNOW AND WIND TO DEAL WITH TODAY...RESULTING IN AREAS OF
BLOWING SNOW...REDUCED VISIBILITY...AND HAZARDOUS TRAVEL
CONDITIONS.  SNOWFALL...WHICH HAS NOT BEEN VERY WIDESPREAD SO
FAR...SHOULD QUICKLY EXPAND ACROSS THE I-25 CORRIDOR BETWEEN 6 AND 9
THIS MORNING...WITH SNOWFALL INTENSITIES INCREASING.  PLEASE SEE THE
LATEST WINTER WEATHER MESSAGE (WMO HEADER WWUS45) ISSUED BY THIS
OFFICE FOR DETAILS ON EXPECTED SNOWFALL ACCUMULATIONS ACROSS THE
AREA.  YOU CAN ALSO CHECK THE NATIONAL WEATHER SERVICE PUEBLO WEB
PAGE AT WEATHER.GOV/PUB. LW

.LONG TERM...
(SATURDAY-THURSDAY)

MAIN LONG TERM CONCERNS ARE TEMPERATURES THROUGH THE EARLY PART OF
NEXT WEEK ALONG WITH INCREASING CHANCES OF WIDESPREAD PRECIP NEXT
TUESDAY THROUGH THURSDAY.

SATURDAY-SUNDAY...STRONG NORTHERLY FLOW ALOFT ACROSS THE AREA
SATURDAY MODERATES TO MORE WESTERLY THROUGH THE DAY SUNDAY AS UPPER
TROUGH AXIS ACROSS SOUTHEASTERN COLORADO EARLY SATURDAY DIGS INTO THE
SOUTHERN HIGH PLAINS AS UPPER LEVEL RIDGING BUILDS ACROSS THE GREAT
BASIN AND INTO WESTERLY COLORADO THROUGH SUNDAY AFTERNOON.
SUBSIDENCE INCREASES BEHIND TROUGH AXIS AND SHOULD SEE SNOW SHOWERS
DIMINISHING ACROSS EASTERN MTS AND PLAINS THROUGH THE LATE MORNING
WITH SOME LIGHT ACCUMS STILL POSSIBLE ACROSS THE NORTHERN AND
NORTHEAST FAVORED TERRAIN OF THE EASTERN MTS...THE PALMER DVD AND
RATON MESA. A COLD AIRMASS REMAINS IN PLACE BEHIND PASSING SYSTEM
AND WITH BREEZY NORTH TO NORTHWEST WINDS STILL LOOKING AT A RAW DAY
DESPITE A SLIGHT WARMUP INTO THE LATE AFTERNOON. WARMING ALOFT UNDER
BUILDING RIDGE ALLOWS FOR TEMPS AT OR SLIGHTLY BELOW SEASONAL
AVERAGES ACROSS THE AREA FOR SUNDAY.

SUNDAY NIGHT-TUESDAY...WARMER AND MAINLY DRY CONDITIONS EXPECTED
ACROSS THE AREA THROUGH TUESDAY MORNING AS UPPER RIDGING BUILDS
ACROSS THE STATE MONDAY AHEAD OF A NORTHERN AND SOUTHERN STREAM
SYSTEMS MOVING INTO THE GREAT BASIN REGION. H7 TEMPS WARM TO BETWEEN
0C AND 4C ACROSS THE AREA MONDAY AND ALONG WITH WEAK DOWNSLOPE
FLOW...SHOULD SEE HIGHS APPROACHING 70F ONCE AGAIN ACROSS THE FAR
EASTERN PLAINS WITH SLIGHTLY COOLER TEMPS EXPECTED TUESDAY ALONG
WITH ISOLATED SHOWERS AS MID AND HIGH LEVEL MOISTURE INCREASES
ACROSS THE REGION.

TUESDAY NIGHT-THURSDAY...A BROAD UPPER TROUGH IS PROGGED TO MOVE ACROSS
THE REGION THROUGH THE PERIOD AS NORTHERN AND SOUTHERN STREAM SYSTEMS
MERGE ACROSS THE GREAT BASIN AND THEN CONTINUES ACROSS THE ROCKIES.
WITH A COLD FRONT MOVING ACROSS EASTERN COLORADO TUESDAY NIGHT AND
WEDNESDAY...SHOULD SEE INCREASING CHANCES OF PRECIP ACROSS THE AREA
AND HAVE BEGUN TRENDING POPS UPWARD THROUGH THE PERIOD...ESPECIALLY
ACROSS THE HIGHER TERRAIN AND ALONG AND WEST OF THE I-25 CORRIDOR WITH
DEVELOPING UPSLOPE FLOW. -MW

&&

.AVIATION...WIDESPREAD MVFR TO LIFR CONDITIONS ARE EXPECTED TO SPREAD
SOUTH ACROSS SOUTHERN COLORADO THIS MORNING AND LAST INTO THIS
EVENING...AS A STRONG LATE WINTER STORM SHIFTS SOUTH OVER THE REGION.
IMPROVING CONDITIONS...FROM NORTH TO SOUTH...SHOULD BE NOTED AFTER
MIDNIGHT TONIGHT...AS THE STORM SYSTEM SHIFTS SOUTH THROUGH NEW
MEXICO INTO TEXAS AND OKLAHOMA. ALL 3 TAF SITES WILL BE AFFECTED
BY THESE CONDITIONS. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MDT SATURDAY FOR COZ058>061-063-
081-082-084.

WINTER STORM WARNING UNTIL 6 AM MDT SATURDAY FOR COZ062-066>068-
072>080-083.

WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM MDT
SATURDAY FOR COZ064-065-069>071-085>088-093-094.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM MDT
SATURDAY FOR COZ099.

&&

50/23
Hazardous weather outlook, Mar 19, 5:31 AM MST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
631 AM MDT FRI MAR 19 2010

COZ058>089-093>099-201245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
631 AM MDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG...LATE WINTER STORM WILL BRING WIDESPREAD SNOW TO THE
REGION TODAY...ALONG WITH AREAS OF BLOWING SNOW AND REDUCED
VISIBILITY.  ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED ACROSS THE
MOUNTAINS OF SOUTHERN COLORADO...WITH 4 TO 8 INCHES OVER THE AREAS
NEAR THE MOUNTAINS.  THE SAN LUIS VALLEY AND MOST OF THE SOUTHEAST
PLAINS AWAY FROM THE MOUNTAINS WILL SEE 1 TO 3 INCHES OF SNOWFALL.

NORTHEAST WINDS AT 15 TO 25 MPH WILL RESULT IN AREAS OF BLOWING SNOW
AND REDUCED VISIBILITY...ESPECIALLY OVER THE PLAINS AND THROUGH THE
MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOWFALL WILL REMAIN POSSIBLE ACROSS AREA SATURDAY MORNING
WITH ANY ACCUMULATIONS EXPECTED TO BE GENERALLY LESS THAN AN
INCH.

ACCUMULATING SNOWFALL WILL AGAIN BE POSSIBLE ACROSS THE AREA TUESDAY
NIGHT THROUGH THURSDAY...AS ANOTHER WEATHER SYSTEM MOVES ACROSS
THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY OVER MUCH OF THE AREA.

50/23

In the hours before

Local storm report, Mar 19, 11:27 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1227 PM MDT FRI MAR 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     SNOW             5 SSE CRESTONE          37.93N 105.67W
03/19/2010  E2.0 INCH        SAGUACHE           CO   TRAINED SPOTTER

&&

28
Local storm report, Mar 19, 11:37 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1237 PM MDT FRI MAR 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     SNOW             1 SSE CRESTONE          37.98N 105.69W
03/19/2010  E3.0 INCH        SAGUACHE           CO   TRAINED SPOTTER

&&

28
Local storm report, Mar 19, 11:39 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1239 PM MDT FRI MAR 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     SNOW             5 WSW WALSENBURG        37.60N 104.86W
03/19/2010  M2.0 INCH        HUERFANO           CO   TRAINED SPOTTER

1230 PM     SNOW             2 NE LEADVILLE          39.27N 106.27W
03/19/2010  M6.0 INCH        LAKE               CO   TRAINED SPOTTER

            SINCE MIDNIGHT... STARTED AROUND 6 AM...

&&

JKH
Local storm report, Mar 19, 11:42 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1242 PM MDT FRI MAR 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     SNOW             4 N FLORISSANT          39.00N 105.29W
03/19/2010  M4.0 INCH        TELLER             CO   TRAINED SPOTTER

&&

28
Local storm report, Mar 19, 11:46 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1246 PM MDT FRI MAR 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     SNOW             1 SSE WOLF CREEK PASS   37.47N 106.79W
03/19/2010  M4.0 INCH        MINERAL            CO   NWS EMPLOYEE

1245 PM     SNOW             1 SSW RYE               37.91N 104.94W
03/19/2010  M4.0 INCH        PUEBLO             CO   NWS EMPLOYEE

&&

28
Local storm report, Mar 19, 11:46 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1246 PM MDT FRI MAR 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     SNOW             1 SSW RYE               37.91N 104.94W
03/19/2010  M4.0 INCH        PUEBLO             CO   NWS EMPLOYEE

&&

28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
March 19, 12:00 PM MST to 12:01 PM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222685.